Fluid retention from Vitamin D

by Dianne
(Memphis)

I've had pain in both feet when walking long distances for some years, which has now resulted in some stress fractures on my left foot and 4 months (so far) in a orthopedic boot.


While taking the Dr recommended dosage of 2000 IU daily for 3 months, my level has gone from a 27 down to 23. Only now am I taking the prescribed 50,000 IU once a week, taking the second one this morning.

Last week 2 days after taking the first dose of 50,000, the fluid retention started...mainly in my ankles and feet.

Nowhere do I find any info on that as a side effect, but not sure what else would be causing it?

Comments for Fluid retention from Vitamin D

Click here to add your own comments

I Know What Might Be Causing it...
by: Kerri Knox, RN- The Immune Queen!

Hi Dianne,

You say that you don't know what might be causing fluid retention in your lower extremities, but you can't walk long distances and you are now in an orthopedic boot?

I can guarantee that it's NOT the vitamin d and that it's simply coincidence that it's happening when you started on vitamin d and that it's your condition catching up to you. Fluid retention is caused by a combination of 2 things:

Lymph fluid pooling in the lower extremities and/or a lack of protein being able to 'hold' the fluid in the bloodstream. When you are unable to get out and walk much then fluid will 'pool' in the lower extremities. The only way that lymph fluid can be pushed out of tissues is by muscular action. So when you are not using your muscles as much, then you are not pumping the fluid out of your legs.

Even if you can't walk much, you should do lower leg exercises to get the fluid moving in your legs. And if you are inactive for long periods, then elevate your feet ABOVE your heart. This means lying on a couch and putting them up on pillows- NOT simply sitting in a chair and using a footstool.

Next, protein is a large molecule in your bloodstream that 'holds onto' fluid. When you are low on protein, then your bloodstream will end up 'leaking' lymph into your tissues. This, along with magnesium deficiency, is almost ALWAYS the reason why pregnant women get swollen feet too. They need PROTEIN- and you probably do too.


Kerri Knox RN Immune Health Queen

Kerri Knox, RN- The Immune System Queen
Functional Medicine Practitioner
Immune System

 


PS: Don't forget to get your FREE Ebook when you Sign Up For My Newsletter. Thanks for visiting Easy Immune Health.

I just started taking 5000IU
by: Beth

I have just started to take My vitamin D and in two days I think I have lost a lot of the extra water that has been in my joints and hurting me... I'm not drinking anymore then normal but visiting the potty more! this is a good thing for me. I hate getting all swelled up ...maybe now it might stop!

Puffy Hands
by: Anonymous

I HAVE EXPERIENCED PUFFY HANDS IN THE MORNING. AS THE DAY GOES ON, IT IMPROVES. I HAVE DISCOVERED A VIT D DEFICIENCY. SINCE TAKING EXTRA VIT D YHE SWELLLING HAS GONE DOWN. IT IS HARD NOT TO THINK THERE IS A CONNECTION.

My experience
by: Anonymous

I started to take vitamin d because i read somewhere about a study that said it would make me lose weight. Im 37 and 2 weeks using it in combination with calcium i started having pain in my feet and my weight went up about ten pounds.

Also, i stoped going regularly to the bathroom. I stoped taking the pill yesterday and i spent the whole day urinating. I weight myself today and i had lost like 5 pounds probably in water. So, you are not alone or crazy.

Pain in ankles since taking 50,000 IUs of Vitamin D
by: Anonymous

I have been experiencing the same exact problem. That's why I googled it and this was the first to show up so I figured I'd read the comments. But it's not really giving me any answers I have been doing exactly what I have been since before taking the vitamin D and now that I take it because I was at 10 and she wanted it between 30-100 which is normal I guess. But it's giving me horribly swollen and painful ankles along with anxiousness I don't know why. And I don't feel any better summer and it's been about two months already

Not a coincidence
by: Anonymous

It is not a coincidence, every time I have taken a Vitamin D vitamin, my scale goes up at least 3 pounds and when I stop taking it they go away within 2 days.

exactly this
by: Anonymous

same here. The allergy/immunology doctor told me my vit d was just below normal. I added 1000 iu and weight went up too quick for it to be actual fat; stopped and it went back to baseline. Pharmacist had no clue what I was talking about; he asked about blood pressure. My blood pressure is always 100 or less over 80 or 70. Do you also have low blood pressure?

continued (exactly this)
by: Anonymous

I was recently eating a lot of salty takeout food, which makes me gain a lot of water weight, so I added "no salt" salt substitute, 1/8 tsp at every meal, equivalent of 1 banana. It acted like a diuretic, helped with swollen feet, ankles and kept weight from fluctuating as much. It means I don't have to drink so much water to wash away salt. The doctor is checking my potassium and sodium level. She said my kidney function is good. It tastes bad, but ankles feel better. You should ask doctor or at least pharmacist if this might be safe for you. Not safe for kids.

Vitam D causes water retention
by: Anonymous

I have very low vitam D level so I started taking vitamin D 400 UI/day. in one week my vitamin D level in blood improved but my ankles started swelling, i.e. water retention. when I stopped vitam D, within a couple of days the swelling started going down. I tried multiple times to take vitamin D and every time same problem: water retention. After doing research, I found out that a person can be allergic to the source of vitamin D. I've tried variety of vitamin D, but same problem. if a doctor says to you that it's not possible to have water retention from vitam D because you have low level in blood, change the doctor. most of doctors don't know and don't want to learn. these doctors are afraid to show that they don't know so they try to confuse you. YOU CAN HAVE WATER RETENTION FROM VITAMIN D AND OTHER VITAMINS.

Same?
by: Anonymous

Every time I start taking Vit. D (10,000 IU) my left ankle swells. When I stop taking Vit D, it goes away the next day. I have no idea why. I found this page after searching for reasons to explain it.

Click here to add your own comments

Return to Question About Vitamin D Side Effects?.

 

Search this Site
Custom Search

 


Vitamin D Fact Sheet
Free Vitamin D Fact Sheet by Getting
My Newsletter